Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 9, NWS Houston/Galveston, TX

April 29, 201711 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Apr 29, 2017, 3:43 AM CDT for 11 counties in Texas. It took effect at Apr 29, 2017, 4:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 3:43 AM CDT (08:43 UTC)
In effect from
Apr 29, 2017, 4:00 AM CDT
Expired
Apr 29, 2017, 4:00 PM CDT
In force
12 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Matagorda County, TX, Waller County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 69 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3115 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS74 KHGX 290843
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
343 AM CDT Sat Apr 29 2017

...A Wind Advisory is in Effect through 4 PM CDT...

.Strong southerly winds will increase this morning as low preesure
over southwest Texas deepens. Sustained south winds will increase
to 25 mph with higher gusts possible.

TXZ210-211-214-226-227-235>238-292100-
/O.NEW.KHGX.WI.Y.0009.170429T0900Z-170429T2100Z/
Austin-Brazoria-Chambers-Colorado-Fort Bend-Galveston-Jackson-
Matagorda-Wharton-
Including the cities of Alvin, Anahuac, Angleton, Bay City, 
Bellville, Columbus, Eagle Lake, Edna, El Campo, Freeport, 
Friendswood, Galveston, Lake Jackson, League City, Missouri City,
Mont Belvieu, Palacios, Pearland, Pierce, Richmond, Rosenberg, 
Sealy, Sugar Land, Texas City, Weimar, Wharton, and Winnie
343 AM CDT Sat Apr 29 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 4 PM CDT this afternoon. 

* EVENT...Strong south to southeast winds between 20 and 25 mph
  with higher gusts.

* TIMING...Through late afternoon.

* IMPACT...Unsecured lightweight items will be tossed about by the
  wind. Drivers of high profile vehicles should be aware of the
  high winds if driving on east to west oriented roads or other
  areas with cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$
1 follow-up statement
443 
WWUS74 KHGX 291529
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1029 AM CDT Sat Apr 29 2017

...A Wind Advisory is in Effect through 4 PM CDT...

.Strong southerly winds have increased this morning as low 
preesure over southwest Texas deepens. Sustained south winds of 20
to 25 mph with higher gusts can be expected into the afternoon.

TXZ212-213-292100-
/O.EXA.KHGX.WI.Y.0009.000000T0000Z-170429T2100Z/
Harris-Waller-
Including the cities of Brookshire, Hempstead, Houston, Humble, 
Katy, Pasadena, Prairie View, and Tomball
1029 AM CDT Sat Apr 29 2017

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 4 PM CDT this afternoon. 

* EVENT...Strong south to southeast winds between 20 and 25 mph 
  with higher gusts. 

* TIMING...Through late afternoon.

* IMPACT...Unsecured lightweight items will be tossed about by 
  the wind. Drivers of high profile vehicles should be aware of 
  the high winds if driving on east to west oriented roads or 
  other areas with cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$

TXZ210-211-214-226-227-235>238-292100-
/O.CON.KHGX.WI.Y.0009.000000T0000Z-170429T2100Z/
Austin-Brazoria-Chambers-Colorado-Fort Bend-Galveston-Jackson-
Matagorda-Wharton-
Including the cities of Alvin, Anahuac, Angleton, Bay City, 
Bellville, Columbus, Eagle Lake, Edna, El Campo, Freeport, 
Friendswood, Galveston, Lake Jackson, League City, Missouri City,
Mont Belvieu, Palacios, Pearland, Pierce, Richmond, Rosenberg, 
Sealy, Sugar Land, Texas City, Weimar, Wharton, and Winnie
1029 AM CDT Sat Apr 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* EVENT...Strong south to southeast winds between 20 and 25 mph 
  with higher gusts. 

* TIMING...Through late afternoon.

* IMPACT...Unsecured lightweight items will be tossed about by 
  the wind. Drivers of high profile vehicles should be aware of 
  the high winds if driving on east to west oriented roads or 
  other areas with cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 28, 11:29 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 11:29 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1129 PM CDT Fri Apr 28 2017

AVIATION...
MVFR ceilings and haze/fog will likely persist for the next 24
hours w/ moisture being trapped under a cap. The low level jet
will strengthen to 40-50kt by sunrise and anticipate some wind
gusts to start showing up in the obs as this occurs. Until then, I
did throw the mention of low level wind shear into some of the
TAFs. Otherwise, continued breezy on Saturday with some scattered
WAA & speed convergence shra. Organized tstm chances shouldn't
enter the picture until after 3z Sunday (10pm Sat) as a line of
convection approaches from the NW in association with a cold
front. 47

&&

.PREV DISCUSSION... /ISSUED 939 PM CDT Fri Apr 28 2017/
Made some fcst updates this evening (which have already been
sent). Little change to temps, winds, dewpoints, etc other than to
match existing obs. Doubt we'll see much more of a temp drop as
winds remain up overnight. Low level jet increases to 40-50 kt by
morning.

We did add some fog/haze to the grids. Despite water temps
continuing to run above normal off the coast, even crazier high
77-79 degree dewpoints are advecting over it and we now have 1-2NM
visibilities in sea fog offshore...

Winds/seas should increase overnight which will pile additional
water along the upper Tx coast. They'll likely peak out during
the morning hours, unfortunately corresponding around high tide
times. Observed levels in the 3.8-4.2ft are a possibility which
would be enough to produce some coastal flooding. So...upgraded
the watch to an Coastal Flood Advisory. (It too is already out)

Though they're not quite there yet, have upgraded the caution
flags in the bays to a Small Craft Advisory for the remainder of
tonight and Saturday as wind speeds increase. With 40-50kt winds
at 925mb around sunrise...wouldn't doubt if we see some gusts to
near gale force around that time.

Will let the next shift evaluate the need for a wind advisory at
the coast. Don't want to handcuff them with one just yet.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      77  88  58  73  49 /  20  40  80  10  10
Houston (IAH)              78  86  62  76  52 /  20  40  80  20  10
Galveston (GLS)            78  83  66  77  64 /  20  30  80  40  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory from 4 AM to noon CDT Saturday for the
     following zones: Brazoria...Chambers...Galveston...
     Matagorda.

GM...Small Craft Advisory until 2 PM CDT Sunday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...99
Hazardous weather outlook, Apr 28, 2:47 PM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
247 PM CDT Fri Apr 28 2017

TXZ163-164-176>179-195>200-210>213-226-227-292000-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
247 PM CDT Fri Apr 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

South winds will increase to 15 to 20 mph and gusty this
afternoon. High humidity levels coupled with very warm
temperatures will produce heat index values in the upper
90's this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong upper level storm system coupled with a surface cold
front will produce showers and thunderstorms Saturday night
mainly after midnight. Some of the storms could become strong to
severe with damaging winds and large hail. The storms will end
very early Sunday morning.

Another storm system will approach the region on Wednesday. Some
of the storms could again be strong to severe with damaging winds
and large hail.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and storm spotters should prepare for possible
activation Saturday night.

TXZ214-235>238-292000-
Brazoria-Chambers-Galveston-Jackson-Matagorda-
247 PM CDT Fri Apr 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

South winds will increase to 15 to 25 mph and gusty this
afternoon. High humidity levels coupled with very warm
temperatures will produce heat index values in the upper
90's this afternoon.

A long southerly fetch will produce elevated tide levels along the
coast late tonight and early Saturday. Tide levels could rise to
between 3.4 and 3.8 feet by Saturday morning and coastal flooding
will be possible. A Coastal Flood Watch is in effect for late
tonight into Saturday. Beachgoers should be prepared for rough
seas and strong rip currents through the weekend.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong upper level storm system coupled with a surface cold
front will produce showers and thunderstorms Saturday night mainly
after midnight. Some of the storms could become strong to severe
with damaging winds and large hail. The storms will end very early
Sunday morning.

Another storm system will approach the region on Wednesday. Some
of the storms could again be strong to severe with damaging winds
and large hail.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and storm spotters should prepare for possible
activation Saturday night.

GMZ330-335-350-355-370-375-292000-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
247 PM CDT Fri Apr 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Southerly winds will increase through Saturday. Sustained south
winds will reach 25 knots by early Saturday morning with gusts
reaching gale force at times. Seas will build to 5 to 8 feet near
shore and 9 to 12 feet offshore with isolated seas to 15 feet. A
Small Craft Advisory has been issued for tonight through Sunday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong southerly winds will persist on Saturday decreasing
Saturday night as a cold front nears the coast. An abrupt wind
shift to the north is expected in the wake of the front on Sunday.
A line of strong storms will accompany the cold front very early
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:18 PM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda15 hr
Apr 29, 6:51 AM CDTSpecial Weather StatementHGXChambers39 min
Apr 29, 6:56 AM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty34 min
Apr 29, 6:59 AM CDTSpecial Marine WarningHGX31 min
Apr 29, 7:27 AM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty48 min
Apr 29, 8:14 AM CDTSevere Thunderstorm WarningHGXLiberty31 min
Apr 29, 8:32 AM CDTSpecial Weather StatementHGXPolk58 min
Apr 29, 3:48 PM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda15 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.